Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 546, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 30, 2004, 5:59 PM CDT for Aurora County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 30, 2004, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 302259 SVRFSD SDC003-302330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 558 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 630 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER AURORA COUNTY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AURORA COUNTY THROUGH 620 PM CDT LAT...LON 4378 9860 4378 9834 4393 9835 4393 9871 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:50 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 30, 3:50 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT THU SEP 30 2004 .DISCUSSION... TYPICAL CHANGEABLE FALL WX PATTERN SETTING UP WITH PHASING OF NRN AND SRN STREAMS ASSCD WITH FIRST BIG CDFNT AND THEN ANOTHER CANADIAN CDFNT SUN NGT. JUICING UP THIS EVE WITH CONTINUED SLY FLW OF MILD AND MORE MOIST AIR AHEAD OF DVLPG SFC LOW IN WRN NEB THAT WILL HOOK UP WITH DVLPG CDFNT MOVG SEWD INTO CWA LATE TNGT. AS UPR LOW FM COLO TO WY MOVES ENE...WDSPRD SHWRS/TSTMS SHOULD DVLP IN NWRN CWA LATER THIS EVE...AND THEN START TO MOVE ESEWD LATE TNGT AND FRI MRNG OVR ESP NRN HLF CWA NEAR BEST LIFT. PREV FCST HAS THIS HANDLED WELL BUT BEEFED UP POPS MORE. BIG PRESRISES ASSCD WITH STG COLD ADVECTION BEHIND MAIN CDFNT FM ALBERTA TO SASK WILL PLUNGE SEWD OVER CWA FRI. ONLY THING HOLDING BACK HIGH WINDS IS A SOMEWHAT WEAK HOOKUP TO MID LVLS AND ALSO THAT THE STRONGEST WINDS FCST BELOW THAT ARE JUST SHORT OF 40 KTS. SO WILL HIT WITH STRONG WIND ADVY WITH WIND GUSTS TO 45 MPH. LOOKS LIKE GOOD WIDESPREAD FREEZE FOR FRI NGT AS COLD AIR SHOULD COME RIGHT OVER CWA WITH LITTLE MODIFICATION...AND WILL ISSUE SPS FOR END OF GROWING SEASON...BUT LEAVE ANY HIGHLIGHTS FOR LATER SHIFTS. NICE DRY WARMUP WITH WSWLY FLOW FOR SAT AFTN THRU SUN MRNG AHEAD OF NEXT STG COLD FRONT THAT WILL KNOCK BACK TEMPS FOR LATE SUN NGT THRU MON NGT IN CWA. EXTD... ASSUMING CDFNT MAKES IT THRU ON SCHED AND COOL HIGH MOVES OVER AREA MON...EXTENDED FCST PRETTY SIMPLE WITH CHILLY AND DRY MONDAY GRDLY BCMG WRMR THRU THU WHIL STAYING DRY DURG THE WEEK. SWRN UPR LOW TRYING TO MOVE E INTO PLAINS SHUD STAY WELL S OF AREA...THREW IN SOME VERY SLGT INCRS IN CLDS SRN PART OF AREA TO DENT THE CLEAR SKIES. GFS CONTS TO LOOK CONSISTANT FROM RUN TO RUN DESPITE BEING THE SLOW MODEL ON THE FNT AND THEN WARMING NEXT WEEK. THIS WILL MAKE FOR A COOL MRNG MON AND TUE AS WELL...PLUS A COOL DAY MON. AM BEING CONSERVATIVE ON THE COOL ON THE BASIS THAT GFS MAY BE A LTL TOO STG. IF LATEST RUN IS RIGHT NEAR REACORD TEMPS WUDNT BE OUT OF THE QSTN. EVEN ON THE GFS THE WARMING TREND IS THERE FOR TUE DAYTIME ON...NOTHING SUPER ON THE WARMING BUT TURNING INTO SOME REAL NICE FALL WX IF I CAN BE A LTL SUBJECTIVE. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY FRI. MN...WIND ADVY FRI. IA...WIND ADVY FRI. NE...WIND ADVY FRI. && RYRHOLM/WILLIAMS
Hazardous weather outlook, Sep 30, 11:37 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT THU SEP 30 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM ENTERS THE AREA. THESE STORMS WILL INCREASE IN COVERAGE AND SPREAD ACROSS THE REST OF THE AREA OVERNIGHT. AN ISOLATED STORM COULD PRODUCE HAIL UP TO THE SIZE OF DIMES ALONG AND WEST OF A MITCHELL TO TYNDALL LINE LATE THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED AS THUNDERSTORMS MOVE ACROSS THE AREA OVERNIGHT. FLOODING... MINOR FLOODING CONTINUES ALONG THE LITTLE SIOUX RIVER NEAR THE LINN GROVE AREA. LOOK FOR A CONTINUED SLOW FALL IN RIVER LEVELS...WITH THE RIVER POSSIBLY GOING BELOW FLOOD STAGE THIS WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY STRONG NORTHWEST WINDS ARE EXPECTED FRIDAY THROUGH THE ENTIRE AREA. NORTHWEST WINDS WILL AVERAGE 25 TO 40 MPH. EXPECT THE STRONGEST WINDS TO BE WEST OF INTERSTATE 29 IN THE MORNING HOURS...THEN ALONG AND EAST OF INTERSTATE 29 DURING MIDDAY AND AFTERNOON. TEMPERATURES ARE EXPECTED TO FALL TO NEAR OR BELOW FREEZING FRIDAY NIGHT AS COLD HIGH PRESSURE SETTLES OVER THE AREA. ANYONE WITH OUTDOOR PLANTS SHOULD PREPARE TO COVER OR MOVE THEM INDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
In the hours before
Special weather statement, Sep 30, 3:55 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT THU SEP 30 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-011000- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 355 PM CDT THU SEP 30 2004 ...COLDER WEATHER COMING WITH A FREEZE EXPECTED SATURDAY NIGHT... STRONG NORTHERLY WINDS SPREADING OVER THE AREA FRIDAY ARE EXPECTED TO BRING THE COLDEST AIR OF THE YOUNG FALL SEASON TO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA. THE CHILL WILL BE NOTICED AS TEMPERATURES FALL INTO THE MID 40S TO MID 50S DURING THE DAY FRIDAY. SKIES FRIDAY NIGHT ARE EXPECTED TO BE MOSTLY CLEAR AFTER CLOUDS DECREASE DURING THE DAY. STRONG WINDS WILL ALSO DECREASE FRIDAY NIGHT. THESE CONDITIONS WILL ALLOW THE AIR TO COOL RAPIDLY... WITH TEMPERATURES DROPPING TO THE MID TO UPPER 20S BEFORE DAYBREAK SATURDAY. A FREEZE WARNING WILL BE ISSUED FRIDAY MORNING IF THESE COLD CONDITIONS ARE STILL EXPECTED. FOR NOW...THOSE WHO WOULD HAVE TO PROTECT OR REMOVE SENSITIVE PLANTS MAY WANT TO PLAN AHEAD. WILLIAMS
Special weather statement, Sep 30, 3:55 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT THU SEP 30 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-011000- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 355 PM CDT THU SEP 30 2004 ...COLDER WEATHER COMING WITH A FREEZE EXPECTED FRIDAY NIGHT... STRONG NORTHERLY WINDS SPREADING OVER THE AREA FRIDAY ARE EXPECTED TO BRING THE COLDEST AIR OF THE YOUNG FALL SEASON TO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA. THE CHILL WILL BE NOTICED AS TEMPERATURES FALL INTO THE MID 40S TO MID 50S DURING THE DAY FRIDAY. SKIES FRIDAY NIGHT ARE EXPECTED TO BE MOSTLY CLEAR AFTER CLOUDS DECREASE DURING THE DAY. STRONG WINDS WILL ALSO DECREASE FRIDAY NIGHT. THESE CONDITIONS WILL ALLOW THE AIR TO COOL RAPIDLY...WITH TEMPERATURES DROPPING TO THE MID TO UPPER 20S BEFORE DAYBREAK SATURDAY. A FREEZE WARNING WILL BE ISSUED FRIDAY MORNING IF THESE COLD CONDITIONS ARE STILL EXPECTED. FOR NOW...THOSE WHO WOULD HAVE TO PROTECT OR REMOVE SENSITIVE PLANTS MAY WANT TO PLAN AHEAD. WILLIAMS
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.